Background: Phenobarbitone induces suppression of cerebral electrical activity on amplitude-integrated electroencephalography (aEEG) in neonates with hypoxic-ischemic encephalopathy (HIE); however, its effect during therapeutic hypothermia (TH) has not been well characterized. Objective: To evaluate the effect of phenobarbitone on aEEG in neonates with HIE undergoing TH. Methods: Thirty-five neonates born at ≥35<sup>0</sup> weeks gestational age (GA), who received phenobarbitone as first-line antiepileptic drug during TH for ≥ Sarnat stage II HIE with aEEG recordings were retrospectively studied. Background pattern, upper and lower margin voltages were characterized for a 30-min period before and 30–60 min after phenobarbitone administration. Primary outcome was presence of severely abnormal aEEG pattern after phenobarbitone administration. Results: Mean (±SD) GA and median birth weight were 38.2 ± 1.9 weeks and 3.1 (2.5–3.9) kg, respectively. Phenobarbitone (10–20 mg/kg), administered at median age 16.8 h, was associated with background pattern worsening in 19/29 (65.5%) cases. Severe background patterns were more prevalent in post- versus pre-phenobarbitone tracings (21/29 [72%] vs. 11/29 [38%]; p = 0.01). Presence of severe pattern versus either continuous normal voltage or discontinuous normal voltage pattern post-phenobarbitone, (20/25 [80%] vs. 3/8 [38%]; p = 0.036) was associated with death or moderate-to-severe injury on MRI brain. Median time to trace recovery, when measurable, was 4 h (45 min–72 h). Conclusions: Phenobarbitone induces significant suppression on aEEG in infants with HIE undergoing TH. Development of severe aEEG background patterns after phenobarbitone may unmask a population at greater risk of abnormal outcome.